Alert archive / South Dakota / Tornado Warnings in 2010
Tornado Warning 4, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at May 22, 2010, 5:18 PM CDT for Potter County, Walworth County, South Dakota. It was in force for 42 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2010, 5:18 PM CDT (22:18 UTC)
- Expired
- May 22, 2010, 6:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
Counties Potter County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 120 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 5:25 PM CDT | TORNADO | 3 E Akaska, SD | BRIEF TOUCHDOWN IN A FIELD |
| May 22, 5:40 PM CDT | TORNADO | 3 E Akaska, SD | BRIEF TOUCHDOWN IN A FIELD |
| May 22, 5:45 PM CDT | HAIL 0.88 | 10 S Selby, SD | REPORTED BY DEPUTY 631B |
| May 22, 5:50 PM CDT | HAIL 1 | 10 S Selby, SD | |
| May 22, 6:05 PM CDT | HAIL 1 | 3 E Selby, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 5:10 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 463 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
089
WFUS53 KABR 222218
TORABR
SDC107-129-222300-
/O.NEW.KABR.TO.W.0004.100522T2218Z-100522T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
518 PM CDT SAT MAY 22 2010
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* TORNADO WARNING FOR...
NORTH CENTRAL POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 600 PM CDT
* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 7 MILES SOUTHEAST OF SWAN CREEK REC AREA...OR 19
MILES NORTHWEST OF GETTYSBURG...AND MOVING NORTHEAST AT 30 MPH.
* THIS TORNADIC STORM WILL BE NEAR...
AKASKA AROUND 530 PM CDT...
LOWRY AROUND 535 PM CDT...
SELBY AROUND 555 PM CDT...
THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 189 AND 205.
THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 210 AND 223.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4536 9971 4533 9971 4516 10019 4532 10031
4554 10001
TIME...MOT...LOC 2218Z 223DEG 24KT 4525 10015
$$
FOWLE1 follow-up statement
537
WWUS53 KABR 222244
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
544 PM CDT SAT MAY 22 2010
SDC107-222254-
/O.CAN.KABR.TO.W.0004.000000T0000Z-100522T2300Z/
POTTER SD-
544 PM CDT SAT MAY 22 2010
...THE TORNADO WARNING FOR NORTH CENTRAL POTTER COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE
WARNED AREA.
LAT...LON 4536 9971 4533 9971 4525 10008 4526 10011
4534 10020 4543 10015 4554 10001
TIME...MOT...LOC 2244Z 226DEG 18KT 4534 10003
$$
SDC129-222300-
/O.CON.KABR.TO.W.0004.000000T0000Z-100522T2300Z/
WALWORTH SD-
544 PM CDT SAT MAY 22 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR EASTERN WALWORTH COUNTY
UNTIL 600 PM CDT...
AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED NEAR AKASKA...OR 13 MILES SOUTH OF SELBY...MOVING
NORTHEAST AT 20 MPH.
THIS DANGEROUS STORM WILL BE NEAR...
SELBY AROUND 600 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS. A TORNADO WATCH REMAINS IN EFFECT UNTIL
100 AM CDT SUNDAY MORNING FOR NORTHEASTERN SOUTH DAKOTA.
&&
LAT...LON 4536 9971 4533 9971 4525 10008 4526 10011
4534 10020 4543 10015 4554 10001
TIME...MOT...LOC 2244Z 226DEG 18KT 4534 10003
$$
FOWLEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at May 22, 3:25 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 22, 3:25 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 325 PM CDT SAT MAY 22 2010 .SHORT TERM...THROUGH TUESDAY MORNING MAIN FOCUS REMAINS ON SEVERE THUNDERSTORM POTENTIAL FOR LATER THIS AFTERNOON. ACROSS THE EAST...CONVECTIVE DEBRIS HAS LIMITED INSTABILITY UNDER +13C H7 CAP...WHILE ACROSS THE MISSOURI VALLEY...IN THE VICINITY OF AN INVERTED TROUGH...CLEAR SKIES HAS ALLOWED WARMER AIR TO MIX TEMPERATURES INTO THE UPPER 80S WITH DPTS IN THE UPPER 60S. INCOMING SHORTWAVE WILL ALLOW +12C CAP TO GRADUALLY ERODE ACROSS THE EASTERN HALF OF THE STATE AND JET STREAK IS EVIDENT IN CIRRUS STREAMING ACROSS THE WESTERN DAKOTAS. THESE FEATURES SET THE STAGE FOR FAVORABLE ENVIRONMENT FOR SEVERE WEATHER A FEW HOURS FROM NOW. HODOGRAPHS SUGGEST SUPERCELL ENVIRONMENT SO MAIN THREAT IS HAIL AS MID LEVEL WINDS ARE OUT OF THE SOUTHEAST WHICH WILL MARGINALIZE WIND THREAT. CANT RULE OUT TORNADO FORMATION IN THIS ENVIRONMENT...WITH SEVERAL WEAK BOUNDARIES VIA RADAR AND SATELLITE DATA. GUIDANCE INDICATES STORMS WILL MERGE INTO A LINE AS BOUNDARY LAYER DECOUPLES AND LOW LEVEL JET BECOMES SOURCE OF FORCING ACROSS THE EAST...PASSING OUT OF THE CWA SUNDAY AM. SURFACE HIGH WILL ALLOW FOR A BREAK SUNDAY...HOWEVER WARM FRONT LIFTING NORTHWARDS WILL PROVIDE THE FOCUS FOR MORE ACTIVITY MONDAY AM...WITH UNSTABLE CONDITIONS FOLLOWING INTO THE AFTERNOON MONDAY. .LONG TERM...TUESDAY THROUGH SATURDAY PRIMARY CHALLENGES IN THE LONG TERM ARE PRECIPITATION TRENDS...AND MAGNITUDE OF WARMING BY LATE IN THE PERIOD. TUESDAY THRU WEDNESDAY.../FORECAST CONFIDENCE - MEDIUM/ THE VARIOUS OPERATIONAL AND ENSEMBLE MODEL GUIDANCE IS IN REASONABLE AGREEMENT SHOWING A STRONG UPPER LEVEL RIDGE OVER THE ERN CONUS ON TUE...WITH A SHORTWAVE ALOFT LIFTING NEWD INTO SRN CANADA. LOW LVL FLOW ON TUESDAY EXPECTED TO TRANSITION MORE W/SWLY WHICH SHOULD ADVECT DEEPER MOISTURE EAST. THUS MAINTAINED HIGHEST CHANCES OF PRECIP IN SRN AND ERN PORTIONS OF THE CWA TUE/TUE NIGHT. A BIT MORE INSTABILITY DEVELOPS ACROSS THE AREA ON WEDNESDAY...ALTHOUGH LARGE SCALE Q-G FORCING REMAINS RATHER WEAK. AGAIN...A SLIGHT CHANCE OF THUNDERSTORMS SEEMS WARRANTED ALTHOUGH MANY AREA WILL LIKELY STAY DRY. TEMPERATURES TUE/WED WILL BE ABOVE NORMAL. THURSDAY THRU SATURDAY.../FORECAST CONFIDENCE - MEDIUM-HIGH/ UPPER LEVEL RIDGE EXPECTED TO REAMPLIFY OVER THE CENTRAL CONUS ON THURSDAY IN RESPONSE TO A DEEPENING LOW OUT WEST. THIS UPPER RIDGE SHOULD THEN PERSIST OVER THE NRN PLAINS RIGHT THROUGH SATURDAY. PERSISTENT SLY LOW LEVEL FLOW WILL ADVECT WARMER LOW LEVEL TEMPS /850MB TEMPS OF +16 TO +23 C/ AND ALSO HIGHER LOW LEVEL MOISTURE /SFC DEWPOINTS IN THE 60S/. WOULDNT BE SURPRISED TO SEE A FEW DIURNALLY TSTMS...ALTHOUGH OVERALL PROBABILITIES ARE VERY LOW. TEMPERATURES BY END OF THE WEEK STILL APPEAR QUITE TOASTY. WILL FORECAST HIGHS IN THE 80S FOR NOW...BUT WOULDNT BE SURPRISED TO SEE A FEW 90S SHOWING UP BY WEEKS END. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR...AND KMBG TERMINALS. SATELLITE PICS THIS AFTERNOON INDICATE RESIDUAL STRATOCUMULUS CLOUDS OVER OVER NRN AND ERN SD. EXPECTING MVFR CIGS AT KABR...KMBG...KATY TO GRADUALLY SCATTER OUT BY EARLY EVENING. STILL EXPECTING ANOTHER ROUND OF SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE AREA LATER THIS EVENING. OVERALL COVERAGE OF STORMS REMAINS UNCERTAIN...AS A CAPPING INVERSION ALOFT REMAINS IN PLACE OVER MUCH OF THE DAKOTAS. AT THIS TIME...THE MOST LIKELY LOCATION FOR THUNDERSTORM INITIATION WILL BE ACROSS CENTRAL AND NORTH-CENTRAL SD /INVOF KMBG AND KPIR/. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND STRONG GUSTY WINDS...ALONG WITH LOWER CIGS AND REDUCED VSBYS. THE THUNDERSTORMS ARE EXPECTED TO EXPAND IN COVERAGE LATER TONIGHT AS THE MOVE EASTWARD. ALL THUNDERSTORM ACTIVITY IS SHOULD BE EAST OF THE FORECAST AREA BY EARLY SUNDAY MORNING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...FOWLE AVIATION...FOWLE WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 22, 9:21 AM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 921 AM CDT SAT MAY 22 2010 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231430- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 921 AM CDT SAT MAY 22 2010 /821 AM MDT SAT MAY 22 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP BETWEEN THE MISSOURI VALLEY AND THE JAMES RIVER VALLEY LATE THIS AFTERNOON. SEVERE WEATHER THREATS WITH INITIAL THUNDERSTORM DEVELOPMENT INCLUDE LARGE HAIL...STRONG WINDS...AND EVEN A TORNADO OR TWO. STORMS MAY CONSOLIDATE INTO A LINE DURING THE OVERNIGHT HOURS...WITH THE MAIN THREAT LARGE HAIL AND STRONG WINDS...EFFECTING THE EASTERN HALF OF SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE SEVERAL CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS THE AREA FROM SUNDAY...THROUGH WEDNESDAY. SEVERE THUNDERSTORMS MAY BE POSSIBLE MONDAY AFTERNOON AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON. CONNELLY
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:55 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 50 min |
| May 22, 3:24 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 38 min |
| May 22, 5:55 PM CDT | Tornado Warning | ABR | Walworth | 50 min |
| May 22, 6:23 PM CDT | Tornado Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 52 min |
| May 22, 6:29 PM CDT | Severe Thunderstorm Warning | ABR | Campbell | 28 min |
Nearby
Tornado Warnings in South Dakota, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.